Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 281, NWS Louisville, KY

July 20, 2018Breckinridge County, Hardin County, Meade County, Kentucky; Harrison County, Perry County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 20, 2018, 9:19 PM CDT for Breckinridge County, Hardin County, Meade County, Kentucky; Harrison County, Perry County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 9:19 PM CDT (02:19 UTC)
Expired
Jul 20, 2018, 9:45 PM CDT
In force
26 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harrison County, IN, Perry County, IN, Breckinridge County, KY, Hardin County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 33 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3305 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3305 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
2.2
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted.

544 
WUUS53 KLMK 210219
SVRLMK
INC061-123-KYC027-093-163-210245-
/O.NEW.KLMK.SV.W.0281.180721T0219Z-180721T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
1019 PM EDT FRI JUL 20 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southern Harrison County in south central Indiana...
  Southeastern Perry County in south central Indiana...
  Meade County in central Kentucky...
  North central Hardin County in central Kentucky...
  Northeastern Breckinridge County in central Kentucky...

* Until 1045 PM EDT/945 PM CDT/.

* At 1018 PM EDT/918 PM CDT/, a severe thunderstorm was located near
  Brandenburg, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brandenburg, Webster, Vine Grove, Irvington, Muldraugh, West Point,
  Ekron, Mauckport, Laconia and Guston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A Tornado Watch remains in effect until 300 AM EDT/200 AM CDT/ for
south central Indiana...and central Kentucky.

LAT...LON 3805 8653 3808 8595 3776 8599 3793 8658
TIME...MOT...LOC 0218Z 276DEG 32KT 3802 8627 

HAIL...1.00IN
WIND...60MPH
 
$$

EBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:53 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 20, 8:53 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
953 PM EDT Fri Jul 20 2018

.Forecast Update...
Issued at 950 PM EDT Fri Jul 20 2018

500 mb jet streak continues to provide a focus for storm development
this evening. Starting to see some training in areas where southwest
flow is meeting up with outflow from earlier cells.  Still plenty of
instability in the warm sector ahead of that boundary, so the severe
threat will continue generally south of the I-64 corridor for a few
more hours. Decided to cancel a row of counties on the northern part
of the watch, but no other changes this package.

Issued at 740 PM EDT Fri Jul 20 2018

Storms have redeveloped over southern Indiana and will proceed
southeast across central Kentucky this evening. Though there is some
convective inhibition behind the earlier storms east of Interstate
65, there is still strong flow aloft and strong low level shear
ahead of a surface boundary over southern Indiana. SPC has issued a
Tornado Watch for southern Indiana and central Kentucky ahead of the
storms, though the watch will likely be able to be gradually
canceled early from north to south as the storms move through.

Mesoscale Update...
Issued at 445 PM EDT Fri Jul 20 2018

...Severe Weather Threat Will Continue...

Line/cluster of storms moving into the Bluegrass is starting to
trail cells in an east-west orientation. This will likely increase
the flood threat over the next few hrs, generally along/just south
of the Bluegrass Parkway.

Will have to closely watch southern Indiana heading into early
evening, as storms continue to re-develop over SE Indiana with good
evidence of a boundary trailing SW toward Louisville. Environment in
this area is especially favorable for tornadoes given LCL heights
around 750m and bullseyes of 0-1km shear and helicity. The only real
limiting factor is the debris cloudiness from earlier storms, but
with clear skies along and west of I-65, would expect the atmosphere
to recover quickly.

Bottom line is that this event is not over, and all need to remain
weather aware!

&&

.Short Term...(This evening through Saturday)
Issued at 310 PM EDT Fri Jul 20 2018

...Severe Weather Outbreak Ongoing...

Severe convection is underway across southern Indiana and just into
north central Kentucky. Strong instability and unseasonably strong
wind fields aloft are supporting supercells focused along a NE-SW
oriented boundary now pushing east of I-65. We have had at least one
video confirmation of a tornado in Harrison County, Indiana, and
several reports of hail golfball size or larger. Expect this threat
to continue as we head toward sunset. Tornado threat will be
greatest along and NE of a boundary that currently runs from near
Madison, Indiana southeastward to near LEX. Surface winds remain at
least somewhat backed in this area.

Hi-res models continue to suggest at least one or two rounds of
additional development into the evening, and either of these
impulses could congeal into a linear feature with the potential for
significant wind damage.

Overall threat for flooding is fairly low as these storms remain
progressive. However, any repeated heavy rainfall, especially in
urban areas, could result in localized flooding.

Storms should wind down around midnight, with the rest of the
overnight remaining quiet, although on the muggy side. Strong upper
low settling over Lake Michigan will support mainly diurnal
convection on Saturday. The morning should remain dry, but will
carry likely POPs after 18Z Sat. Could still see a few strong
storms, mainly in south-central Kentucky, but the threat for more
organized severe wx should remain south and east of our area.

.Long Term...(Saturday night through Friday)
Issued at 315 PM EDT Fri Jul 20 2018

Unseasonably strong upper low will slowly make its way into the Deep
South by Monday. Will continue high POPs on Sunday, with mainly
diurnally driven convection. Wind fields continue to weaken, so not
expecting much organization to it.

Once the upper low is to our south and east on Monday, we'll trend
back into a more typical summertime pattern. Westerlies remain to
our north with a weak bagginess over the Deep South. Expect
seasonable temps, typical summertime mugginess, with scattered
afternoon thunderstorms possible each day.

&&

.Aviation...(00Z TAF Issuance)
Issued at 711 PM EDT Fri Jul 20 2018

Scattered storms, some severe, will continue to develop this evening
ahead of a cold front stretching from Indiana to the Ozarks. Will
account for these storms in the first few hours of the TAFs.

The overnight hours after the storms will be quiet with VFR
conditions, though southwest breezes will stay up around 7 knots.

On Saturday a secondary front dropping down from a surface low over
northern Indiana will cause scattered afternoon storms to develop
once again.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RAS/13/RJS
Short Term...RAS
Long Term...RAS
Aviation...13
Hazardous weather outlook, Jul 20, 6:32 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
732 PM EDT Fri Jul 20 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-212345-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
732 PM EDT Fri Jul 20 2018 /632 PM CDT Fri Jul 20 2018/

...TORNADO WATCH 294 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ SATURDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe storms are expected through this evening. Damaging winds,
large hail, and tornadoes are all threats along with very heavy
rainfall and intense frequent lightning. Have a way to receive
weather warnings and a plan of action. The storms should be out of
the area around or shortly after midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Afternoon thunderstorms are expected Saturday and Sunday. A few
strong storms are possible on Saturday afternoon, mainly in south
central Kentucky. The main threats will be gusty winds and heavy
rainfall.

Scattered afternoon and evening storms are expected each day through
the next work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

13

In the hours before

Local storm report, Jul 20, 8:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
953 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     FLOOD            1 SSW CEMENTVILLE       38.34N 85.75W
07/20/2018                   CLARK              IN   AMATEUR RADIO

            4 INCHES OF WATER ON INTERSTATE 65.

&&

SSC
Local storm report, Jul 20, 8:54 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
954 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             2 S PEWEE VALLEY        38.28N 85.48W
07/20/2018  E1.00 INCH       JEFFERSON          KY   PUBLIC

&&

MRC
Local storm report, Jul 20, 9:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1003 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             2 NNE HILLVIEW          38.10N 85.67W
07/20/2018  E1.00 INCH       JEFFERSON          KY   PUBLIC

&&

MRC
Local storm report, Jul 20, 9:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1005 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      3 E ANCHORAGE           38.27N 85.49W
07/20/2018                   JEFFERSON          KY   NWS EMPLOYEE

            OLD HENRY ROAD FLOODED TO FACTORY LANE FROM
            THE SNYDER. ANOTHER REPORT OF RAPIDS IN
            WATER FLOWING ALONG MILE MARKER 28 ON
            SNYDER.

&&

RJS
Local storm report, Jul 20, 9:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1007 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             2 NE ANCHORAGE          38.29N 85.51W
07/20/2018  M1.00 INCH       JEFFERSON          KY   NWS EMPLOYEE

            ALSO SAW TREE BRANCHES AND LEAVES DOWN.

&&

RJS
Local storm report, Jul 20, 9:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1011 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     2 SW SAINT MATTHEWS     38.23N 85.66W
07/20/2018  M60 MPH          JEFFERSON          KY   ASOS

&&

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:03 PM CDTSevere Thunderstorm WarningLMKJefferson, Shelby42 min
Jul 20, 7:04 PM CDTSevere Thunderstorm WarningLMKAdair, Casey, Russell26 min
Jul 20, 7:21 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Hancock24 min
Jul 20, 7:24 PM CDTSevere Thunderstorm WarningLMKMonroe21 min
Jul 20, 7:25 PM CDTSevere Thunderstorm WarningLMKAnderson, Franklin, Shelby, Woodford35 min
Jul 20, 7:35 PM CDTAreal Flood AdvisoryLMKAnderson, Bullitt, Franklin, Henry, Jefferson, Oldham and 3 more3 hr
Jul 20, 7:44 PM CDTSevere Thunderstorm WarningLMKClinton, Cumberland, Monroe31 min
Jul 20, 7:47 PM CDTSpecial Weather StatementLMKMeade28 min
Jul 20, 7:53 PM CDTFlash Flood WarningLMKJefferson, Oldham, Shelby3 hr
Jul 20, 7:56 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Meade19 min
Jul 20, 7:58 PM CDTSpecial Weather StatementLMKBreckinridge32 min
Jul 20, 8:01 PM CDTTornado WarningLMKBreckinridge, Hancock29 min
Jul 20, 8:04 PM CDTSpecial Weather StatementLMKClark, Fayette, Jessamine26 min
Jul 20, 8:16 PM CDTSevere Thunderstorm WarningLMKAnderson, Bullitt, Jefferson, Nelson, Shelby, Spencer29 min
Jul 20, 8:21 PM CDTSevere Thunderstorm WarningLMKBullitt, Jefferson24 min
Jul 20, 8:28 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson32 min
Jul 20, 8:32 PM CDTSevere Thunderstorm WarningLMKJefferson28 min
Jul 20, 8:35 PM CDTSevere Thunderstorm WarningLMKJefferson25 min
Jul 20, 8:40 PM CDTSevere Thunderstorm WarningLMKAnderson, Boyle, Garrard, Jessamine, Mercer, Nelson and 2 more35 min
Jul 20, 8:45 PM CDTSpecial Weather StatementLMKBullitt30 min
Jul 20, 8:46 PM CDTSevere Thunderstorm WarningLMKHenry, Oldham, Shelby29 min
Jul 20, 8:48 PM CDTFlash Flood WarningLMKAnderson, Bullitt, Jefferson, Shelby, Spencer3 hr
Jul 20, 8:50 PM CDTSevere Thunderstorm WarningLMKAnderson, Bullitt, Franklin, Nelson, Shelby, Spencer25 min
Jul 20, 8:54 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin36 min
Jul 20, 8:55 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Meade35 min
Jul 20, 9:11 PM CDTTornado WarningLMKGrayson, Hardin34 min
Jul 20, 9:13 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Hancock32 min
Jul 20, 9:18 PM CDTSevere Thunderstorm WarningLMKShelby, Spencer27 min
Jul 20, 9:19 PM CDTFlash Flood WarningLMKAnderson, Mercer, Nelson, Washington, Woodford3 hr
Jul 20, 9:21 PM CDTSpecial Weather StatementLMKFranklin24 min
Jul 20, 9:38 PM CDTSpecial Weather StatementLMKClinton37 min
Jul 20, 9:40 PM CDTSevere Thunderstorm WarningLMKGrayson, Hardin, Hart35 min
Jul 20, 9:40 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Bullitt, Hancock, Hardin, Meade50 min
Jul 20, 9:59 PM CDTTornado WarningLMKHart16 min
Jul 20, 10:01 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Larue, Marion, Nelson29 min
Jul 20, 10:09 PM CDTSevere Thunderstorm WarningLMKHardin, Larue21 min
Jul 20, 10:15 PM CDTSevere Thunderstorm WarningLMKGreen, Hart30 min
Jul 20, 10:15 PM CDTSevere Thunderstorm WarningLMKBoyle, Marion, Nelson, Washington30 min
Jul 20, 10:20 PM CDTSpecial Weather StatementLMKBreckinridge40 min
Jul 20, 10:23 PM CDTSevere Thunderstorm WarningLMKGreen, Hardin, Hart, Larue, Marion, Nelson and 1 more37 min
Jul 20, 10:30 PM CDTTornado WarningLMKLarue15 min
Jul 20, 10:34 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hancock, Ohio26 min
Jul 20, 10:47 PM CDTSevere Thunderstorm WarningLMKAdair, Green28 min
Jul 20, 10:54 PM CDTSevere Thunderstorm WarningLMKGreen, Larue, Marion, Taylor19 min
Jul 20, 10:55 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin35 min
Jul 20, 11:10 PM CDTSpecial Weather StatementLMKAdair, Casey, Green, Russell, Taylor50 min
Jul 20, 11:16 PM CDTSpecial Weather StatementLMKGrayson, Hart, Ohio44 min
Jul 20, 11:38 PM CDTSpecial Weather StatementLMKClinton, Cumberland, Metcalfe37 min
Jul 20, 11:49 PM CDTAreal Flood AdvisoryLMKGrayson, Green, Hart116 min
Jul 20, 11:51 PM CDTSevere Thunderstorm WarningLMKAdair, Clinton, Russell24 min
Jul 21, 12:02 AM CDTSpecial Weather StatementLMKBarren, Butler, Edmonson43 min
Jul 21, 12:11 AM CDTAreal Flood AdvisoryLMKClinton, Cumberland, Monroe3 hr
Jul 21, 12:28 AM CDTSpecial Weather StatementLMKClinton32 min
Jul 21, 12:42 AM CDTSpecial Weather StatementLMKButler, Edmonson, Warren33 min
Jul 21, 1:12 AM CDTSpecial Weather StatementLMKEdmonson, Warren33 min
Jul 21, 1:36 AM CDTSpecial Weather StatementLMKLogan, Warren39 min
Jul 21, 1:43 AM CDTSevere Thunderstorm WarningLMKLogan32 min
Jul 21, 2:11 AM CDTSpecial Weather StatementLMKAllen, Logan, Simpson49 min
Jul 20, 7:13 PM CDTSevere Thunderstorm WarningLMKFloyd, Harrison32 min
Jul 20, 7:16 PM CDTSpecial Weather StatementLMKHarrison29 min
Jul 20, 7:36 PM CDTSevere Thunderstorm WarningLMKCrawford, Orange24 min
Jul 20, 8:08 PM CDTSpecial Weather StatementLMKFloyd22 min
Jul 20, 8:19 PM CDTSevere Thunderstorm WarningLMKFloyd, Harrison26 min
Jul 20, 8:48 PM CDTSpecial Weather StatementLMKPerry27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.